New York, 2002

Hail and Damaging Winds in New York, May 31, 2002

May 31, 2002 · NWS BUF · 6 events in 6 counties and zones

Thunderstorms moved across the region ahead of a cold front. The thunderstorms produced damaging winds and hail up to 3/4" in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms moved across the region ahead of a cold front. The thunderstorms produced damaging winds and hail up to 3/4" in diameter. The winds downed trees and power lines and scattered power outages were reported. Structural damage to a barn and outbuildings occurred in Martinsburg. A home also suffered damage in Bushnell Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 31, 7:57 AM EST, 53 minutes earlier.

Area forecast discussion, May 31, 7:57 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
857 AM EDT FRI MAY 31 2002

THE PREFRONTAL SQUALL LINE IS CURRENTLY PUSHING THROUGH THE GENESEE
VALLEY AT ABOUT 40 MPH. AT THIS RATE...THE CONVECTION WILL REACH OUR
EASTERN LAKE ONTARIO COUNTIES BY 10 AM. THEREFORE...I WILL MAKE A
QUICK UPDATE TO ACCOUNT FOR EARLIER STARTING TIME ON THE PCPN.

.BUF...NONE.  (SPS FOR SVR WX POTENTIAL)

TJP

In the hours before

Special weather statement, May 31, 3:28 AM EST, 5 hours 22 minutes before
NYZ001>008-010>014-019>021-311600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
428 AM EDT FRI MAY 31 2002

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER PORTIONS OF WESTERN
NEW YORK TODAY...

A COLD FRONT OVER MICHIGAN THIS MORNING WILL MOVE QUICKLY EAST AND
CROSS WESTERN NEW YORK DURING THE AFTERNOON. A LARGE AREA OF SHOWERS
AND A FEW THUNDERSTORMS WILL CROSS THE REGION THIS MORNING AND SOME
CLEARING IS EXPECTED PRIOR TO THE FRONTAL PASSAGE.

ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP AROUND OR
SHORTLY AFTER NOON ACROSS THE WESTERN SOUTHERN TIER AND MOVE
NORTHEAST ACROSS THE GENESEE VALLEY AND FINGER LAKES REGION THROUGH
THE EARLY AND MID AFTERNOON HOURS. THERE IS THE POTENTIAL FOR A FEW
OF THESE STORMS TO REACH SEVERE LIMITS...WHICH WOULD INCLUDE WIND
GUSTS OVER 58 MPH OR HAIL 3/4 INCH DIAMETER OR LARGER.

THE THREAT FOR SEVERE STORMS WILL BE MUCH LOWER IN THE IMMEDIATE
BUFFALO AREA AND ALONG THE LAKE ERIE SHORE DUE TO THE COOLER
SOUTHWEST WINDS OFF THE LAKE. IN ADDITION...THE SEVERE THREAT IS LESS
EAST OF LAKE ONTARIO AS ENOUGH CLEARING TO CREATE PREFRONTAL HEATING
IS NOT EXPECTED.

SKIES SHOULD CLEAR FROM WEST TO EAST LATER THIS AFTERNOON AND EARLY
EVENING FOLLOWING THE FRONTAL PASSAGE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO VISIT OUR
WEBSITE AT WWW.WERH.NOAA.GOV/ER/BUF.

MCLAUGHLIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
May 31, 8:50 AM EST
Where
Wayne County, Sodus
Measured
50 kt (58 mph)
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
43.233, -77.067

Thunderstorm Wind, Monroe

When
May 31, 10:45 AM EST
Where
Monroe County, Bushnell Basin
Measured
53 kt (61 mph)
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
43.067, -77.483

Thunderstorm Wind, Jefferson

When
May 31, 1:25 PM EST
Where
Jefferson County, Watertown
Measured
50 kt (58 mph)
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.983, -75.917

Thunderstorm Wind, Oswego

When
May 31, 1:30 PM EST
Where
Oswego County, Lacona
Measured
50 kt (58 mph)
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
43.650, -76.067

Thunderstorm Wind, Lewis

When
May 31, 1:45 PM EST
Where
Lewis County, Martinsburg
Measured
55 kt (63 mph)
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
43.733, -75.467

Hail, Orleans

When
May 31, 2:00 PM EST
Where
Orleans County, Shelby
Measured
0.75 in hail
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
43.183, -78.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298780, 5298781, 5298782, 5298872, 5298873, 5298874.